Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Springfield, MO

November 11, 20155 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Nov 11, 2015, 4:27 AM CST for 5 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Nov 11, 2015, 2:00 PM CST. It was in force for 5 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 11, 2015, 4:27 AM CST (10:27 UTC)
In effect from
Nov 11, 2015, 2:00 PM CST
Expired
Nov 11, 2015, 7:00 PM CST
In force
5 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO, McDonald County, MO, Newton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 11, 2:07 PM CSTNON-TSTM WND DMG3 N Granby, MOTREE OVER ROAD NEAR FOILAGE ROAD AND HIGHWAY E
Nov 11, 2:07 PM CSTNON-TSTM WND DMG5 Ese Neosho, MOTREE OVER ROAD NEAR QUAIL ROAD AND HIGHWAY HH
Nov 11, 2:59 PM CSTNON-TSTM WND GST 54Neosho, MO54 MPH WIND GUST MEASURED BY LAW ENFORCEMENT NEAR CROWDER INDUSTRIAL PARK
Nov 11, 2:59 PM CSTNON-TSTM WND DMGNeosho, MOSEVERAL POWER LINES BLOWN DOWN AROUND NEOSHO
Nov 11, 3:27 PM CSTNON-TSTM WND DMG5 Ese Neosho, MOTREE DOWN NEAR HIGHWAY HH AND RAVEN ROAD. TREE HIT POWER LINES CAUSING GRASS FIRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WWUS83 KSGF 111027
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 AM CST WED NOV 11 2015


KSZ073-097-101-MOZ066-077-088-093-101-111830-
/O.NEW.KSGF.FW.W.0004.151111T2000Z-151112T0100Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
427 AM CST WED NOV 11 2015

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM
CST THIS EVENING FOR STRONG WINDS AND RAPIDLY DROPPING HUMIDITY |
FOR FIRE WEATHER ZONES 066...073...077...088...093...097...101 AND
101...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM CST
THIS EVENING. 

* AFFECTED AREA...FIRE WEATHER ZONES 073...097 AND 101. FIRE
  WEATHER ZONES 066...077...088...093 AND 101. THESE ZONES
  ARE IN SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. 

* WIND...SOUTHWEST WIND INCREASING TO 30 TO 40 MPH WITH GUSTS OF
  45 TO OVER 50 MPH POSSIBLE BEHIND THE PASSAGE OF A DRYLINE THIS
  AFTERNOON. 

* HUMIDITY...FALLING RAPIDLY TO 25 TO 35 PERCENT.

* THUNDERSTORMS...STORMS WILL BE POSSIBLE AHEAD OF THE DRYLINE
  PRIOR TO THE WARNING. 

* IMPACTS...CONDITIONS WILL DETERIORATE RAPIDLY THIS AFTERNOON AS
  WINDS BECOME VERY STRONG AND MUCH DRIER AIR MOVES RAPIDLY INTO
  THE AREA. FIRES WILL BECOME VERY HARD TO CONTROL. GRASSLAND
  AREAS WILL DRY OUT RAPIDLY DESPITE HIGHER HUMIDITY EARLY IN THE
  DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

DSA
2 follow-up statements
503 
WWUS83 KSGF 111844 AAA
RFWSGF

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1244 PM CST WED NOV 11 2015

KSZ073-097-101-MOZ066-077-088-093-101-120100-
/O.CON.KSGF.FW.W.0004.151111T2000Z-151112T0100Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
1244 PM CST WED NOV 11 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR STRONG WINDS AND RAPIDLY DROPPING HUMIDITY | FOR FIRE WEATHER
ZONES 066...073...077...088...093...097...101 AND 101...

* AFFECTED AREA...FIRE WEATHER ZONES 073...097 AND 101. FIRE 
  WEATHER ZONES 066...077...088...093 AND 101. THESE ZONES ARE 
  IN SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. 

* WIND...SOUTHWEST WIND INCREASING TO 30 TO 40 MPH WITH GUSTS 
 OF 45 TO OVER 50 MPH POSSIBLE BEHIND THE PASSAGE OF A DRYLINE 
 THIS AFTERNOON. 

* HUMIDITY...FALLING RAPIDLY TO 25 TO 35 PERCENT.

* THUNDERSTORMS...STORMS WILL BE POSSIBLE AHEAD OF THE DRYLINE 
 PRIOR TO THE WARNING.

* IMPACTS...CONDITIONS WILL DETERIORATE RAPIDLY THIS AFTERNOON 
 ASWINDS BECOME VERY STRONG AND MUCH DRIER AIR MOVES RAPIDLY 
 INTO THE AREA. FIRES WILL BECOME VERY HARD TO CONTROL. 
 GRASSLAND AREAS WILL DRY OUT RAPIDLY DESPITE HIGHER HUMIDITY 
 EARLY IN THE DAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

BURCHFIELD
757 
WWUS83 KSGF 120055
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
655 PM CST WED NOV 11 2015

DEFAULT OVERVIEW SECTION
KSZ073-097-101-MOZ066-077-088-093-101-120200-
/O.EXP.KSGF.FW.W.0004.000000T0000Z-151112T0100Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-JASPER-NEWTON-MCDONALD-
655 PM CST WED NOV 11 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR
STRONG WINDS AND RAPIDLY DROPPING HUMIDITY | FOR FIRE WEATHER
ZONES 066...073...077...088...093...097...101 AND 101...

WHILE BREEZY CONDITIONS WILL PERSIST FOR THE NEXT SEVERAL
HOURS...RELATIVE HUMIDITY VALUES WILL RECOVER AS COOLER AIR MOVES
INTO THE REGION. AS A RESULT...THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE.

$$

GAGAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Nov 11, 3:42 AM CST, 45 minutes earlier.

Area forecast discussion, Nov 11, 3:42 AM CST, 45 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
342 AM CST WED NOV 11 2015

.SHORT TERM...(Today and Tonight)
Issued at 0313 AM CST WED NOV 11 2015

Severe storms, very strong winds, and fire weather all continue to
be a concern for today.

Severe weather: The general scenario is the same. Strengthening
low pressure over nw KS will move northeast to the IA/NEB border
by 21z/3pm. First a trailing dryline will move into our se KS
counties early this afternoon then quick shift east to the eastern
edge of out eastern counties in south central by early evening.
This speed is a little slower than previous simulations. A cold
front will eventually follow on the heels of the dryline tonight.

The warm sector ahead of the dry line will have almost off the
chart vertical shear to work with as a upper level jet max shifts
east into the area this afternoon.  An elevated mixed layer (eml)
will strongly cap the region this morning while shallow moisture
advects into the area. Already seeing evidence of the moisture
advection with lower clouds moving quickly into the area.

Synoptic scale lift will be strong in diffluent flow aloft and
this lift will spread into the region late this morning helping to
break the cap. But poor lapse rates in the mid levels and a
relatively shallow Gulf air mass will limit the overall
instability to 200-300 j/kg MLCAPE, most of which will be in the
low levels. Better instability with cooler mid levels will will
exist closer to the closed upper low to our north.

Given the high end vertical wind fields, we still have to be
cautious as convection develops this afternoon. With a
weakened/broken cap some warm sector convection will begin with
the best chances over the eastern cwfa either on the dry line or
ahead of it in the warm sector similar to high res model output.
If a stronger updraft can survive the shear, a severe storm threat
will exist with damaging winds the main concern. The SPC enhanced
risk was shifted to the north of the area where there is better
chance for stronger updrafts/instability, but will have to watch
how far south deeper convection can develop late this afternoon
over central MO along the dryline.

The wind advisory continues, but did add some counties where I
believe we will have stronger gusts in higher terrain late today.
Strongly considering a high wind warning for some se KS counties
and will continue to take a look. 50+ mph non-thunderstorm wind
gusts will be possible, especially over se KS into west central
MO. Gusty winds will diminish this evening but remain fairly
strong tonight as they shift from the west-wnw.

.LONG TERM...(Thursday through Tuesday)
Issued at 0313 AM CST WED NOV 11 2015

A cooler and dry air mass will spread into the area with a large
sfc high moving through the area Fri. A warming trend will develop
as the sfc high moves off to the east over the weekend. Moisture
will spread back to the north ahead of an approaching shortwave
next week with increasing chances for showers late Sunday, Mon,
Tue.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1126 PM CST TUE NOV 10 2015

A powerful storm system will bring multiple aviation concerns to
the region over the next 24 hours. Low level wind shear conditions
will continue into Wednesday morning as a low level jet stream
strengthens over the region. Low level moisture will also continue
to increase across southern Missouri with MVFR overspreading the
region by late tonight. Weather models have increased the
potential for a brief period of IFR ceilings...especially
Wednesday morning around Springfield.

Meanwhile, southerly surface winds will slowly increase overnight
and Wednesday morning and will become gusty. A surface front/dry
line will then track east across southern Missouri Wednesday
afternoon. Scattered thunderstorms are expected to develop along
this feature. Behind the front, VFR will return with winds
becoming strong and gusty out of the southwest. Wind gusts over
40 knots will be likely...especially around Joplin and
Springfield. Winds will then slowly diminish Wednesday evening.

&&

.FIRE WEATHER...
Issued at 0239 AM CST WED NOV 11 2015

With high end advisory winds and rapid drying behind the dryline
this afternoon over the western cwfa, will go with a Red Flag
Warning for our two western most tiers of counties. An elevated
fire danger will exist over a larger area into the evening with
the drier air mass moving in. We are not expecting much (or in
some cases any) rain so fuels will remain dry.

&&

.SGF Watches/Warnings/Advisories...
MO...Wind Advisory from 9 AM this morning to 7 PM CST this evening
     for MOZ055>058-066>070-077>081-088>091-093>095-101>103.

     Red Flag Warning from 2 PM this afternoon to 7 PM CST this
     evening for MOZ066-077-088-093-101.

KS...Wind Advisory from 9 AM this morning to 7 PM CST this evening
     for KSZ073-097-101.

     Red Flag Warning from 2 PM this afternoon to 7 PM CST this
     evening for KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Schaumann
FIRE WEATHER...DSA
Hazardous weather outlook, Nov 10, 8:23 PM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
823 PM CST TUE NOV 10 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
823 PM CST TUE NOV 10 2015

...STRONG STORM SYSTEM WITH MULTIPLE HAZARDS EXPECTED WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY. SOME OF THE MORE
INTENSE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH. HAIL UP TO THE SIZE OF QUARTERS ARE POSSIBLE.
A LOW RISK FOR AN ISOLATED TORNADO WILL EXIST WITH SOMEWHAT BETTER
POTENTIAL OVER CENTRAL MISSOURI.

THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP ACROSS
SOUTHEASTERN KANSAS AND WESTERN MISSOURI BETWEEN 10 AM AND
1 PM...REACHING THE U.S. 65 CORRIDOR BETWEEN 2 PM AND 5 PM. THESE
STORMS WILL THEN IMPACT THE EASTERN OZARKS BETWEEN 4 PM AND 7 PM.
THE TIMING OF THE STORMS MAY BE ADJUSTED AS NEW WEATHER MODEL DATA
BECOMES AVAILABLE.

IN ADDITION TO THE THREAT FOR STRONG TO SEVERE STORMS...STRONG
AND GUSTY NON THUNDERSTORM WINDS CAN BE EXPECTED WEDNESDAY AND
WEDNESDAY EVENING. THE STRONGEST WINDS WILL OCCUR WEDNESDAY
AFTERNOON...ESPECIALLY ALONG AND NORTHWEST OF THE INTERSTATE 44
CORRIDOR. SUSTAINED SOUTHWEST WINDS OF 25 TO 35 MPH CAN BE
EXPECTED ACROSS THIS REGION WITH GUSTS OF 40 TO 50 MPH. GUSTS OVER
50 MPH APPEAR INCREASINGLY LIKELY WEDNESDAY AFTERNOON ALONG AND
NORTHWEST OF THE INTERSTATE 44 CORRIDOR.

MEANWHILE...THESE STRONG WINDS WILL USHER IN A MUCH DRIER AIR
MASS IN THE AFTERNOON WITH A RAPIDLY INCREASING FIRE DANGER. THE
POTENTIAL WILL EXIST FOR THE RAPID SPREAD AND GROWTH OF OUTDOOR
FIRES ACROSS SOUTHEASTERN KANSAS AND WESTERN MISSOURI.

GUSTY WINDS AND LOW AFTERNOON HUMIDITY WILL THEN LEAD TO AN
ELEVATED FIRE DANGER IN MANY AREAS THURSDAY...AND TO A LESSER
EXTENT ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD/SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 1:21 PM CSTHigh Wind WarningSGFBarton, Benton, Cedar, Christian, Dade, Greene and 7 more5 hr

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.